Skip to main content

Theory and Modern Applications

Existence of Periodic Solutions for a Delayed Ratio-Dependent Three-Species Predator-Prey Diffusion System on Time Scales


This paper investigates the existence of periodic solutions of a ratio-dependent predator-prey diffusion system with Michaelis-Menten functional responses and time delays in a two-patch environment on time scales. By using a continuation theorem based on coincidence degree theory, we obtain suffcient criteria for the existence of periodic solutions for the system. Moreover, when the time scale is chosen as or , the existence of the periodic solutions of the corresponding continuous and discrete models follows. Therefore, the methods are unified to provide the existence of the desired solutions for the continuous differential equations and discrete difference equations.

1. Introduction

The traditional predator-prey model has received great attention from both theoretical and mathematical biologists and has been studied extensively (e.g., see [14] and references therein). Based on growing biological and physiological evidences, some biologists have argued that in many situations, especially when predators have to search for food (and therefore, have to share or compete for food), the functional response in a prey-predator model should be ratio-dependent, which can be roughly stated as that the per capita predator growth rate should be a function of the ratio of prey to predator abundance. Starting from this argument and the traditional prey-dependent-only mode, Arditi and Ginzburg [5] first proposed the following ratio-dependent predator-prey model:


which incorporates mutual interference by predators, where is a Michaelis-Menten type functional response function. Equation (1.1) has been studied by many authors and seen great progress (e.g., see [611]).

Xu and Chen [11] studied a delayed two-predator-one-prey model in two patches which is described by the following differential equations:


In view of periodicity of the actual environment, Huo and Li [12] investigated a more general delayed ratio-dependent predator-prey model with periodic coefficients of the form


In order to consider periodic variations of the environment and the density regulation of the predators though taking into account delay effect and diffusion between patches, more realistic and interesting models of population interactions should take into account comprehensively other than one or two aspects. On the other hand, in order to unify the study of differential and difference equations, people have done a lot of research about dynamic equations on time scales. The principle aim of this paper is to systematically unify the existence of periodic solutions for a delayed ratio-dependent predator-prey system with functional response and diffusion modeled by ordinary differential equations and their discrete analogues in form of difference equations and to extend these results to more general time scales. The approach is based on Gaines and Mawhin's continuation theorem of coincidence degree theory, which has been widely applied to deal with the existence of periodic solutions of differential equations and difference equations.

Therefore, it is interesting and important to study the following model on time scales :


with the initial conditions


where . In (1.4), represents the prey population in the th patch , and represents the predator population. is the prey for , and is the prey for so that they form a food chain. denotes the dispersal rate of the prey in the th patch . For the sake of generality and convenience, we always make the following fundamental assumptions for system (1.4):

  1. (H)

    are all rd-continuous positive periodic functions with period ; are nonnegative constants.

In (1.4), set . If , then (1.4) reduces to the ratio-dependent predator-prey diffusive system of three species with time delays governed by the ordinary differential equations


If , then (1.4) is reformulated as


which is the discrete time ratio-dependent predator-prey diffusive system of three species with time delays and is also a discrete analogue of (1.6).

2. Preliminaries

A time scale is an arbitrary nonempty closed subset of the real numbers . Throughout the paper, we assume the time scale is unbounded above and below, such as and . The following definitions and lemmas can be found in [13].

Definition 2.1.

The forward jump operator , the backward jump operator , and the graininess are defined, respectively, by


If , then is called right-dense (otherwise: right-scattered), and if , then is called left-dense (otherwise: left-scattered).

If has a left-scattered maximum , then ; otherwise . If has a right-scattered minimum , then ; otherwise .

Definition 2.2.

Assume is a function and let . Then one defines to be the number (provided it exists) with the property that given any , there is a neighborhood of such that


In this case, is called the delta (or Hilger) derivative of at . Moreover, is said to be delta or Hilger differentiable on if exists for all . A function is called an antiderivative of provided for all . Then one defines


Definition 2.3.

A function is said to be rd-continuous if it is continuous at right-dense points in and its left-sided limits exists (finite) at left-dense points in . The set of rd-continuous functions will be denoted by .

Definition 2.4.

If , , and is rd-continuous on , then one defines the improper integral by


provided this limit exists, and one says that the improper integral converges in this case.

Definition 2.5 (see [14]).

One says that a time scale is periodic if there exists such that if , then . For , the smallest positive is called the period of the time scale.

Definition 2.6 (see [14]).

Let be a periodic time scale with period . One says that the function is periodic with period if there exists a natural number such that , for all and is the smallest number such that .

If , one says that is periodic with period if is the smallest positive number such that for all .

Lemma 2.7.

Every rd-continuous function has an antiderivative.

Lemma 2.8.

Every continuous function is rd-continuous.

Lemma 2.9.

If and , then

  1. (a)


  2. (b)

    if for all , then ;

  3. (c)

    if on , then .

Lemma 2.10.

If , then is nondecreasing.


To facilitate the discussion below, we now introduce some notation to be used throughout this paper. Let be -periodic, that is, implies ,


where is an -periodic function, that is, for all , .


Let be two Banach spaces, let be a linear mapping, and let be a continuous mapping. If is a Fredholm mapping of index zero and there exist continuous projectors and such that , , then the restriction is invertible. Denote the inverse of that map by . If is an open bounded subset of , the mapping will be called -compact on if is bounded and is compact. Since is isomorphic to , there exists an isomorphism .

Lemma 2.11 (Continuation theorem [15]).

Let be two Banach spaces, and let be a Fredholm mapping of index zero. Assume that is -compact on with is open bounded in . Furthermore assume the following:

  1. (a)

    for each ;

  2. (b)

    for each ;

  3. (c)


Then the operator equation has at least one solution in .

Lemma 2.12 (see [16]).

Let . If is -periodic, then


3. Existence of Periodic Solutions

The fundamental theorem in this paper is stated as follows about the existence of an -periodic solution.

Theorem 3.1.

Suppose that (H) holds. Furthermore assume the following:

  1. (i)
  2. (ii)


  3. (iii)


  4. (iv)


then the system (1.4) has at least one -periodic solution.


Consider vector equation




where is the Euclidean norm. Then and are both Banach spaces with the above norm . Let . Then


and . Since is closed in , then is a Fredholm mapping of index zero. It is easy to show that are continuous projectors such that . Furthermore, the generalized inverse (to ) exists and is given by , thus


Obviously, are continuous. Since is a Banach space, using the Arzela-Ascoli theorem, it is easy to show that is compact for any open bounded set . Moreover, is bounded, thus, is -compact on for any open bounded set . Corresponding to the operator equation , we have


Suppose that is a solution of (3.5) for certain . Integrating on both sides of (3.5) from to with respect to , we have


It follows from (3.5) to (3.9) that


Multiplying (3.6) by and integrating over gives


which yields


By using the inequality , we have




By using the inequality , we derive from (3.17) that


Similarly, multiplying (3.7) by and integrating over , then synthesize the above, we obtain


It follows from (3.18) and (3.19) that


so, there exists a positive constant such that


which together with (3.19), there also exists a positive constant such that


This, together with (3.11), (3.12), and (3.21), leads to


Since , there exist some points , such that


It follows from (3.21) and (3.22) that


From (3.8) and (3.9), we obtain that


This, together with (3.12), (3.13), and (3.26), deduces


From (3.6) and (3.24), we have


From (3.7) and (3.24), it yields that


Noticing that , from (3.8) and (3.9), deduces


There exist two points such that




where . Then, this, together with (3.12), (3.13), (3.23), (3.28), (3.29), and (3.32), deduces


It follows from (3.27) to (3.33) that


From (3.34), we clearly know that are independent of , and from the representation of , it is easy to know that there exist points such that , where


Take , where is taken sufficiently large such that , and such that each solution of the system satisfies if the system (3.35) has solutions. Now take . Then it is clear that verifies the requirement (a) of Lemma 2.11.

When , is a constant vector in with , from the definition of , we can naturally derive whether the system (3.35) has solutions or not. This shows that the condition (b) of Lemma 2.11 is satisfied.

Finally, we will prove that the condition (c) of Lemma 2.11 is valid. Define the homotopy by




where is a parameter. From (3.37), it is easy to show that . Moreover, one can easily show that the algebraic equation


has a unique positive solution in . Note that (identical mapping), since , according to the invariance property of homotopy, direct calculation produces


where is the Brouwer degree. By now we have proved that verifies all requirements of Lemma 2.11. Therefore, (1.4) has at least one -periodic solution in . The proof is complete.

Corollary 3.2.

If the conditions in Theorem 3.1 hold, then both the corresponding continuous model (1.6) and the discrete model (1.7) have at least one -periodic solution.

Remark 3.3.

If and in (1.6), then the system (1.6) reduces to the continuous ratio-dependence predator-prey diffusive system proposed in [17].

Remark 3.4.

If we only consider the prey population in one-patch environment and ignore the dispersal process in the system (1.4), then the classical ratio-dependence two species predator-prey model in particular of (1.4) with Michaelis-Menten functional response and time delay on time scales


where are positive -periodic functions, is nonnegative constant. It is easy to obtain the corresponding conclusions on time scales for the system (3.40).

Corollary 3.5.

Suppose that (i) , (ii) hold, then (3.40) has at least one -periodic solution.

Remark 3.6.

The result in Corollary 3.5 is same as those for the corresponding continuous and discrete systems.


  1. Beretta E, Kuang Y: Convergence results in a well-known delayed predator-prey system. Journal of Mathematical Analysis and Applications 1996,204(3):840-853. 10.1006/jmaa.1996.0471

    Article  MATH  MathSciNet  Google Scholar 

  2. Gopalsamy K: Stability and Oscillations in Delay Differential Equations of Population Dynamics, Mathematics and Its Applications. Volume 74. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1992.

    Book  Google Scholar 

  3. Kuang Y: Delay Differential Equations with Applications in Population Dynamics, Mathematics in Science and Engineering. Volume 191. Academic Press, Boston, Mass, USA; 1993:xii+398.

    Google Scholar 

  4. Kuang Y: Rich dynamics of Gause-type ratio-dependent predator-prey system. In Differential Equations with Applications to Biology (Halifax, NS, 1997), Fields Institute Communications. Volume 21. American Mathematical Society, Providence, RI, USA; 1999:325-337.

    Google Scholar 

  5. Arditi R, Ginzburg LR: Coupling in predator-prey dynamics: ratio-dependence. Journal of Theoretical Biology 1989,139(3):311-326. 10.1016/S0022-5193(89)80211-5

    Article  Google Scholar 

  6. Fan M, Wang K: Periodicity in a delayed ratio-dependent predator-prey system. Journal of Mathematical Analysis and Applications 2001,262(1):179-190. 10.1006/jmaa.2001.7555

    Article  MATH  MathSciNet  Google Scholar 

  7. Fan M, Wang Q: Periodic solutions of a class of nonautonomous discrete time semi-ratio-dependent predator-prey systems. Discrete and Continuous Dynamical Systems. Series B 2004,4(3):563-574.

    Article  MATH  MathSciNet  Google Scholar 

  8. Hsu S-B, Hwang T-W, Kuang Y: Global analysis of the Michaelis-Menten-type ratio-dependent predator-prey system. Journal of Mathematical Biology 2001,42(6):489-506. 10.1007/s002850100079

    Article  MATH  MathSciNet  Google Scholar 

  9. Jost C, Arino O, Arditi R: About deterministic extinction in ratio-dependent predator-prey models. Bulletin of Mathematical Biology 1999,61(1):19-32. 10.1006/bulm.1998.0072

    Article  Google Scholar 

  10. Xiao D, Ruan S: Multiple bifurcations in a delayed predator-prey system with nonmonotonic functional response. Journal of Differential Equations 2001,176(2):494-510. 10.1006/jdeq.2000.3982

    Article  MATH  MathSciNet  Google Scholar 

  11. Xu R, Chen L: Persistence and global stability for a three-species ratio-dependent predator-prey system with time delays in two-patch environments. Acta Mathematica Scientia. Series B 2002,22(4):533-541.

    MATH  MathSciNet  Google Scholar 

  12. Huo H-F, Li W-T: Periodic solution of a delayed predator-prey system with Michaelis-Menten type functional response. Journal of Computational and Applied Mathematics 2004,166(2):453-463. 10.1016/

    Article  MATH  MathSciNet  Google Scholar 

  13. Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston, Mass, USA; 2001:x+358.

    Book  Google Scholar 

  14. Kaufmann ER, Raffoul YN: Periodic solutions for a neutral nonlinear dynamical equation on a time scale. Journal of Mathematical Analysis and Applications 2006,319(1):315-325. 10.1016/j.jmaa.2006.01.063

    Article  MATH  MathSciNet  Google Scholar 

  15. Gaines RE, Mawhin JL: Coincidence Degree, and Nonlinear Differential Equations, Lecture Notes in Mathematics. Volume 568. Springer, Berlin, Germany; 1977:i+262.

    Google Scholar 

  16. Bohner M, Fan M, Zhang J: Existence of periodic solutions in predator-prey and competition dynamic systems. Nonlinear Analysis: Real World Applications 2006,7(5):1193-1204. 10.1016/j.nonrwa.2005.11.002

    Article  MATH  MathSciNet  Google Scholar 

  17. Wen S, Chen S, Mei H: Positive periodic solution of a more realistic three-species Lotka-Volterra model with delay and density regulation. Chaos, Solitons and Fractals. In press

Download references


The author is very grateful to his supervisor Prof. M. Fan and the anonymous referees for their many valuable comments and suggestions which greatly improved the presentation of this paper. This work is supported by the Foundation for subjects development of Harbin University (no. HXK200716) and by the Foundation for Scientific Research Projects of Education Department of Hei-longjiang Province of China (no. 11513043).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Zhenjie Liu.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Liu, Z. Existence of Periodic Solutions for a Delayed Ratio-Dependent Three-Species Predator-Prey Diffusion System on Time Scales. Adv Differ Equ 2009, 141589 (2009).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: